Agitated terminal agitation or a hospice nurse's worst nightmare Agitated terminal agitation or a hospice nurse's worst nightmare - pg.2 | allnurses

Agitated terminal agitation or a hospice nurse's worst nightmare - page 2

Yes, I meant for the title to read that way. Give a patient 10 mg versed, 15 mg haldol, 4 mg dilaudid, 4 mg ativan in two hours and they are still not only awake, but throwing things, hitting,... Read More

  1. Visit  NurseRies profile page
    0
    Hi everyone. As I sit here at almost 1am, I cannot figure out why my Dad is this patient. I have looked here for similar experiences. I know nothing about hospice, im an acute care nurse. I have given Dad 20 mg morphine, 4 mg haldol, 1 mg Ativan, and 10mg of oxy condone in the the last 4 hours. He's agitated beyond belief. He's dying of colon and liver cancer, and won't sit down for longer then 5 minutes. I've never seen anyone this agitated in nursing. This is terrible to see. Unfortunately, he has hepatic encephalopathy, on top of 40 years of controlled manic bipolar. He also developed delerium over the last few weeks, which ultimately is what prompted the decision for hospice, because his mind is totally gone. He wanders around, shuffling, picking things up, sitting down, standing up, sitting down, crossing his legs. I have never seen anything like this. What a horrible thing to watch your own Dad go through. I don't know how you hospice nurses do it. When we try to move him somewhere or sit him down he pushes us off with unbelievable strength. How can he still be awake enough to be shuffling around he house opening the stove and trying to go outside? The hospice nurse suggested we take him to the hospital of he is unsafe. Mom and I have chosen to "wait it out" God help him...
  2. Visit  4boysmama profile page
    2
    nurseries, I'm sorry that you are having to bear witness to your dad's struggle to break this life's ties a few things that come to this hospice nurse' mind immediately - that's a whole lot of opiates n a short amount of time. Has he been getting significant doses of opiates prior to this? I'm wondering if perhaps he's got some opioid-induced neurotoxicity happening. it's not uncommon for older folks getting relatively high doses of opiates frequently, and can be potentiated by hepatic disease because the liver processes opiates.Does dad have any renal insufficiency? That would make the toxicity even worse, since whatever the liver is able to break down into active metabolites won't actually be excreted by the kidneys, so it all just builds up. In cases like this, I've had good success in treating the cns sympoms of toxicity by switching to methadone for pain.
  3. Visit  ms boogie profile page
    3
    Quote from NurseRies
    Hi everyone. As I sit here at almost 1am, I cannot figure out why my Dad is this patient. I have looked here for similar experiences. I know nothing about hospice, im an acute care nurse. I have given Dad 20 mg morphine, 4 mg haldol, 1 mg Ativan, and 10mg of oxy condone in the the last 4 hours. He's agitated beyond belief. He's dying of colon and liver cancer, and won't sit down for longer then 5 minutes. I've never seen anyone this agitated in nursing. This is terrible to see. Unfortunately, he has hepatic encephalopathy, on top of 40 years of controlled manic bipolar. He also developed delerium over the last few weeks, which ultimately is what prompted the decision for hospice, because his mind is totally gone. He wanders around, shuffling, picking things up, sitting down, standing up, sitting down, crossing his legs. I have never seen anything like this. What a horrible thing to watch your own Dad go through. I don't know how you hospice nurses do it. When we try to move him somewhere or sit him down he pushes us off with unbelievable strength. How can he still be awake enough to be shuffling around he house opening the stove and trying to go outside? The hospice nurse suggested we take him to the hospital of he is unsafe. Mom and I have chosen to "wait it out" God help him...
    Maybe try testing for UTI. UTI's in the elderly notoriously display as behavioral issues especially with those whom are unable to express themselves verbally. ABX would still be compassionate and appropriate care for palliative care patients. Hope you find some relief for your father.
  4. Visit  offlabel profile page
    1
    Dumb question.... but is the IV in a vein?
    NutmeggeRN likes this.
  5. Visit  midazoslam profile page
    1
    I would also consider EPSEs from antipsychotics such as haloperidol. All above suggestions are great too, particularly delirium and opioid neurotoxicity.

    God bless your dad
    toomuchbaloney likes this.
  6. Visit  NurseRies profile page
    0
    Thanks everyone, he has since passed away. He did finally find peace in his last few days. I commend you all for the tough job you do everyday.

Must Read Topics


Visit Our Sponsors
close
close